Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 121, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 20, 2005, 7:20 PM EDT for Alamance County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2005, 7:20 PM EDT (23:20 UTC)
- Expired
- Sep 20, 2005, 7:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:43 PM EDT | HAIL 0.75 | Alamance, NC | ON HIGHWAY 62 JUST SOUTH OF ALAMANCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 202320
SVRRAH
NCC001-202345-
/O.NEW.KRAH.SV.W.0121.050920T2320Z-050920T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT TUE SEP 20 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM PLEASANT GROVE TO
ALAMANCE...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
BURLINGTON TO 7 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 10
MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GRAHAM...HAW RIVER...
SWEPSONVILLE...MEBANE...
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.
LAT...LON 3595 7954 3599 7953 3614 7953 3623 7942
3623 7926 3621 7927 3597 7927 3595 7928
3590 7934
$$
WSS1 follow-up statement
000
WWUS52 KRAH 202351
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT TUE SEP 20 2005
NCC001-202358-
/O.EXP.KRAH.SV.W.0121.000000T0000Z-050920T2345Z/
ALAMANCE NC-
748 PM EDT TUE SEP 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR ALAMANCE COUNTY EXPIRES AT 745
PM EDT...
PENNY SIZE HAIL WAS REPORTED IN WESTERN ALAMANCE COUNTY. THE
THUNDERSTORM HAS NOW WEAKENED. HOWEVER HEAVY RAIN AND GUSTY WINDS TO
35 TO 40 MPH ARE STILL POSSIBLE IN SOUTHERN ALAMANCE COUNTY AROUND
SNOW CAMP...SUTPHIN AND MANDALE THROUGH 8 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3595 7954 3599 7953 3614 7953 3623 7942
3623 7926 3621 7927 3597 7927 3595 7928
3590 7934
$$
JOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:15 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Sep 20, 1:15 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT TUE SEP 20 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... VORTICITY CENTER NOW CROSSING THE MOUNTAINS WILL MOVE OVER AN UNSTABLE AIR MASS IN THE PIEDMONT THIS EVENING...INITIATING SHOWERS AND THUNDERSTORMS. EXPECT THAT STORMS WILL DEVELOP AS LAPSE RATES STEEPEN AND BOUNDARY LAYER CONVERGENCE INCREASES AS SHOWN IN THE RUC. CONVECTIVE PARAMETERS INDICATE SOME SEVERE POTENTIAL WITH STRAIGHT LINE WINDS BEING THE MAIN THREAT. THE LACK OF DEEP MOISTURE WILL LIKELY LIMIT TSTM COVERAGE TO SCATTERED. THE ENERGY ASSOCIATED WITH THE VORTICITY CENTER SHOULD HELP SUSTAIN CONVECTION OVERNIGHT. GFS AND NAM DISAGREE ON THE PLACEMENT OF THE RESIDUAL SURFACE FRONT AND ASSOCIATED MOISTURE ON WEDNESDAY. THE NAM HAS A STRONGER MIDWEST RIDGE WHICH PUSHES ALL MOISTURE OFFSHORE. THE GFS HAS A WEAKER FLOW ALOFT AND KEEPS MOISTURE AND LIFT OVER OUR SOUTHEAST SECTIONS THROUGH THURSDAY. THE GFS SEEMS TO BE WEAKENING THE RIDGE TOO FAST AND THE NAM IS PREFERRED. WILL MAINTAIN A SLIGHT CHANCE SOUTHEAST ON WEDNESDAY BUT DROP ALL POPS AFTER WEDNESDAY NIGHT. WILL ALSO LEAN TOWARD THE WARMER MET MOS TEMPERATURES...WHICH HAVE UPPER 80S IN MOST SPOTS WEDNESDAY AND THURSDAY. ON FRIDAY THE MIDWEST RIDGE PROGRESSES EAST...AND WILL BE CENTERED OVER THE AREA. THIS WILL BRING TEMPS UP TO THE LOWER 90S IN MOST SPOTS. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... FRI NGT-SAT...A WEAK COLD FRONT MAKES A RUN AT US FROM THE NORTH... BUT CONDITIONS REMAIN RELATIVELY STABLE AND DRY BENEATH THE STRONG SUBTROPICAL RIDGE ALOFT. A SWITCH TO NORTHERLY WINDS WILL ADVECT SOMEWHAT COOLER AIR INTO THE REGION BY SAT. LOWS 64-68. HIGHS 83-87. SAT NGT-SUN...SURFACE HIGH PRESSURE RIDGES DOWN THE COAST FROM NEW ENGLAND WITH PREDOMINANT NE FLOW OVER THE AREA. STRONG RIDGING CONTINUES ALOFT WITH SUBSIDENCE WARMING HELPING TO KEEP TEMPERATURES ABOVE SEASONAL NORMS. LOWS 61-66. HIGHS 82-87. SUN NGT-TUE...MUCH DEPENDS ON THE RESIDUALS FROM RITA AND WHETHER THEY GET SWEPT UP BY A STRONG COLD FRONT. THERE IS A LACK OF CONTINUITY FROM RUN TO RUN IN THE VARIOUS MEDIUM RANGE MODELS AND THE GFS MAY BE SMEARING GRID SCALE MOISTURE TOO FAR EAST TOO QUICKLY. THUS...A WARM DRY FORECAST IS PREFERRED AT THIS TIME BUT WITH SOME INDICATIONS OF INCREASING MOISTURE AND CLOUDINESS. LOWS 62-66. HIGHS 82-86. -RFG && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED 20-02Z WITH BRIEF MVFR CIGS AND VSBY. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH 06Z. AFTER 06Z...WEAK FLOW IN THE LOWER LEVELS WITH RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO AREAS OF STRATUS AND FOG...CAUSING LOCALLY IFR CIGS AND VSBY AROUND DAYBREAK. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DGS LONG TERM/AVIATION...RFG
Hazardous weather outlook, Sep 20, 5:55 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 555 AM EDT TUE SEP 20 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 555 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST TODAY AND WILL DROP INTO THE AREA TONIGHT. AHEAD OF THE FRONT... THE AIR MASS WILL BECOME MOIST AND UNSTABLE... LEADING TO SCATTERED THUNDERSTORMS THAT WILL TRACK FROM THE WESTERN PIEDMONT THIS AFTERNOON TOWARD THE EAST SOUTHEAST TO THE COASTAL PLAIN OVERNIGHT. A FEW OF THESE STORMS MAY EVOLVE INTO SHORT LINES OR BOW SHAPED SEGMENTS THAT COULD PRODUCE DAMAGING WIND GUSTS. HAIL UP TO AN INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH ISOLATED STORMS. THE MOST LIKELY TIME FOR STRONG STORMS WILL BE BETWEEN 3 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STORMS ARE POSSIBLE SOUTH OF HIGHWAY 64 ON WEDNESDAY... THEN DRY AND HOT WEATHER ARE EXPECTED THURSDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON. GIH
In the hours before
Special weather statement, Sep 20, 2:13 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 213 PM EDT TUE SEP 20 2005 NCZ007>011-021>028-038>041-043-210100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-WILSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...WILSON 213 PM EDT TUE SEP 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL NORTH CAROLINA ALAMANCE CHATHAM DAVIDSON DURHAM EDGECOMBE FORSYTH FRANKLIN GRANVILLE GUILFORD HALIFAX NASH ORANGE PERSON RANDOLPH VANCE WAKE WARREN WILSON THIS INCLUDES THE CITIES OF...ASHEBORO...BURLINGTON... CHAPEL HILL...DURHAM...GREENSBORO...HENDERSON...HIGH POINT... LEXINGTON...LOUISBURG...NASHVILLE...OXFORD...PITTSBORO... RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...WARRENTON... WILSON AND WINSTON-SALEM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Sep 20, 5:06 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 506 PM EDT TUE SEP 20 2005 NCZ021-022-202200- FORSYTH-GUILFORD- 506 PM EDT TUE SEP 20 2005 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN FORSYTH AND NORTHERN GUILFORD COUNTIES BY 600 PM EDT... AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DANBURY MOVING EAST SOUTHEAST AT 25 MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR ELKIN ALSO MOVING EAST AT 25 MPH. THESE SCATTERED THUNDERSTORMS SHOULD GRADUALLY INCREASE IN COVERAGE OVER THE NEXT COUPLE OF HOURS AS THEY APPROACH THE TRIAD. THE STRONGEST THUNDERSTORMS WAS NEAR DANBURY AND WILL MOVE INTO NORTHERN GUILFORD COUNTIES IMPACTING BELEWS CREEK...STOKESDALE AND SUMMERFIELD AROUND 6 PM. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED LATER THIS EVENING AS THESE STORMS APPROACH. GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. JO
Special weather statement, Sep 20, 5:23 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 523 PM EDT TUE SEP 20 2005 NCZ077-088-089-202200- CUMBERLAND-HARNETT-SAMPSON- 523 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CUMBERLAND COUNTY THROUGH 600 PM EDT... AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LINDEN...OR ABOUT 11 MILES SOUTH OF LILLINGTON...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GODWIN...WADE... FALCON. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME HAIL IS ALSO POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
Special weather statement, Sep 20, 6:14 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EDT TUE SEP 20 2005 NCZ021-022-202315- FORSYTH-GUILFORD- 614 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD COUNTIES THROUGH 715 PM EDT... AT 614 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO WEST BEND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BELEWS CREEK TO 15 MILES WEST OF WINSTON-SALEM...MOVING EAST AT 15 MPH. THE STORMS WILL AFFECT SUCH PLACES AS CLEMMONS...WINSTON SALEM...KERNERSVILLE...AND AREAS AROUND THE P T I AIRPORT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS. REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TRIAD UNTIL 9 PM EDT. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Person | 34 min |
| Sep 20, 6:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 28 min |
| Sep 20, 7:00 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.